DCSIMG

NW drug education group warns over toxic ecstasy tablets

A Gardai forensics officer makes his way into the flat in Main Street, St. Johnston yesterday morning. Photo Jim McCafferty

A Gardai forensics officer makes his way into the flat in Main Street, St. Johnston yesterday morning. Photo Jim McCafferty

  • by Staff Reporter
 

Londonderry drug and alcohol education charity, The Divert Project, says there currently appears to be an availability of particularly toxic ecstasy tablets in the community.

The Londonderry headquartered group made the statement as Gardaí and health authorities continued to investigate the death of 22-year-old Oisín Crawford in St Johnston at the weekend.

The HSE Public Health Department in the North West on Monday (May 26) said it had become aware of a number of people with serious illness requiring medical treatment as a result of taking substances including an ecstasy like substance known as Double Cross or Double Black.

Vulnerable Young People Project Worker Ian Callaghan said: “Divert advise anyone consuming ecstasy who experience any of the above physical symptoms to seek immediate medical attention.

“People who have an adverse reaction to a toxic ecstasy tablet have a very narrow window of one hour to access medical care before the onset of a potential fatality.

“The only guaranteed approach to ensure that you are protected from harm is to not take ecstasy at all.”

The main component of ecstasy is the chemical MDMA.

This is usually mixed with a wide range of other chemicals to bulk out the tablets. Substances identified include pain killers, anti depressants, talcum powder, and rat poison.

The effects of ecstasy on the body are physical and mental. The MDMA chemical encourages the release of vast amounts of serotonin in the brain, an important chemical responsible for emotional well being.

This creates a ‘euphoric’ feeling but this euphoria is short lived as serotonin depletion can lead to depression and other mental health difficulties.

As this drug is strongly associated to dance culture, the physical side effects of ecstasy use, combined with dancing include extreme dehydration due to fluid loss, excess consumption of water to combat this may also lead to blood dilution which causes swelling in the brain.

There is increased pressure on the heart and blood pressure. Ecstasy is also associated with gastrointestinal difficulties that may cause convulsions and vomiting.

Ecstasy use is widespread throughout the world with the UN estimating that over 15 million people use it annually. It is a £30 billion industry.

For further information on ecstasy and other harmful drugs contact Divert on Tel: 02871 269327 or visit their website, www.divertproject.com.


 

Comments

 
 

Back to the top of the page